fbpx
Dallas, TX
Tuesday, October 4, 2022
70°
English Español

Fine Print

English Español

Melatonin Overdoses Among Children Spike in Central Texas

Health

Olly Sleep gummies resting on a pillow. | Image by Shutterstock

Donate to Dallas Express to Keep it Free

Before COVID, the Central Texas Poison Center Network got 3,100 calls per year on average about Texas pediatric melatonin ingestions. The number of calls reporting that a child had taken too much melatonin nearly doubled in 2020.

Tommie Ferguson, community education specialist with the Central Texas Poison Center, told Fox 44, “Calls went up to about 6,100 calls.”

Ferguson suggested that COVID lockdowns were to blame for the rise in calls.

“Kids weren’t in school, kids weren’t in daycare, parents were at home,” said Ferguson. “They would just set things on counters and not think about putting them up and away.”

A recent study from the Centers for Disease Control and Prevention (CDC) showed that melatonin overdoses in children rose significantly during the pandemic, a correlation on which The Dallas Express has previously reported.

“Melatonin is an endogenous neurohormone that regulates the sleep-wake cycle,” the CDC report explained. “It is used therapeutically for insomnia in adults and for primary sleep disorders in children. Melatonin is regulated by the Food and Drug Administration (FDA) as a dietary supplement.”

Central Texas Poison Center medical director Ryan Morrissey, M.D., said most calls are for adolescents or infants, and the symptoms of a melatonin overdose are typically mild and gradual.

Morrissey said, “Maybe there’d be some degree of confusion or some alertness changes, maybe how you’re speaking. For the most part, the thing that really matters is the degree of sleepiness that may ultimately result.”

Those who experience breathing issues while sleeping deeply or have other medications in their system should seek assistance from a doctor.

According to CDC data, youngsters accidentally ingesting melatonin tablets or gummies are the leading cause of pediatric melatonin overdose calls.”Many times the doses that are sold in stores, these gummies especially, are five or ten milligrams,” said Morrissey. “Oftentimes, two or one is enough for a child.”

The CDC notes, “Various synthetic melatonin preparations are widely available over the counter (OTC) in the United States with sales increasing from $285 million in 2016 to $821 million in 2020. Children are at increased risk for melatonin exposure because of the supplement’s widespread use and growing popularity as a sleep aid.”

So far this year, the Central Texas Poison Network has reported approximately 2,200 calls for melatonin overdoses in children.

We welcome and appreciate comments on The Dallas Express as part of a healthy dialogue. We do ask that you be kind. Kind to each other and to everyone else in your comments. For more information, please refer to our Complete Comment Moderation Policy.

Subscribe to Comments
Notify of
guest

0 Comments
Inline Feedbacks
View all comments
Most Read